manuscripta mathematica

, Volume 41, Issue 1–3, pp 173–216 | Cite as

Zur Struktur der vierdimensionalen quadratischen Algebren

  • Lisa Hefendehl-Hebeker


Assuming properties, which are essential for division algebras, but mostly invariant to extensions of the ground field, we investigate the structure of quadratic division algebras of dimension four over an arbitrary field of characteristic not two. We relate the size of the group of automorphisms of such an algebra A to algebraic laws valid in A, characterize Lie-admissibility by means of the skew-commutative vector algebra of A and outline the possibilities of describing A by irreducible identities of degree 3. Some results of the last chapter apply to arbitrary dimensions. We show, that a simple quadratic algebra with the right (left) inverse property for invertible elements is a composition algebra. Finally we conclude, that a quadratic division algebra of dimension four with a right (left) nucleus different from the center is associative.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Anderson, T., Kleinfeld, E.: A Classification of 2-Varieties. Can. J. Math. 28, 348–364 (1976)Google Scholar
  2. [2]
    Artin, E.: Geometric Algebra. New York: Interscience Publishers 1957Google Scholar
  3. [3]
    Braun, H., Koecher, M.: Jordan-Algebren. Berlin-Heidelberg-New York: Springer 1966Google Scholar
  4. [4]
    Dieudonné, J.: La Géométrie des Groupes Classiques. 3. Aufl. Berlin-Heidelberg-New York: Springer 1971Google Scholar
  5. [5]
    Fröhlich, A.: Quadratic Forms “à la” Local Theory. Proc. Camb. Phil. Soc. 63, 579–586 (1967)Google Scholar
  6. [6]
    Hähl, H.: Vierdimensionale reelle Divisionsalgebren mit dreidimensionaler Automorphismengruppe. Geometriae Dedicata 4, 323–331 (1975)Google Scholar
  7. [7]
    Hefendehl, L.: Vierdimensionale quadratische Divisionsalgebren über Hilbert-Körpern. Geometriae Dedicata 9, 129–152 (1980)Google Scholar
  8. [8]
    Hughes, D.R., Piper, F.C.: Projective Planes. Berlin-Heidelberg-New York: Springer 1973Google Scholar
  9. [9]
    Kleinfeld, E.: Right alternative Rings. Proc. Amer. Math. Soc. 4, 939–944 (1953)Google Scholar
  10. [10]
    Kleinfeld, E., Kosier, F., Osborn, J.M., Rodabaugh, D.: The Structure of Associator Dependent Rings. Trans. Amer. Math. Soc. 110, 473–483 (1964)Google Scholar
  11. [11]
    Lex, W.: Zur Theorie der Divisionsalgebren. Mitteilungen Math. Sem. Gießen, Nr. 103 (1973)Google Scholar
  12. [12]
    Mc Crimmon, K.: Finite-dimensional Left Moufang Algebras. Math. Ann. 224, 179–187 (1976)Google Scholar
  13. [13]
    O'Meara, O.T.: Introduction to Quadratic Forms. 2. Aufl. Berlin-Heidelberg-New York: Springer 1971Google Scholar
  14. [14]
    Osborn, J.M.: Quadratic Division Algebras. Trans. Amer. Math. Soc. 105, 202–221 (1962)Google Scholar
  15. [15]
    Osborn, J.M.: Varieties of Algebras. Advances in Mathematics 8, 163–369 (1972)Google Scholar
  16. [16]
    Schafer, R.D.: An Introduction to Nonassociative Algebras. New York-London: Academic Press 1966Google Scholar
  17. [17]
    Thedy, A.: Right Alternative Rings. J. Algebra 37, 1–43 (1975)Google Scholar

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • Lisa Hefendehl-Hebeker
    • 1
  1. 1.Fachbereich 11/MathematikUniversität-Gesamthochschule-DuisburgDuisburg 1

Personalised recommendations